Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test


Now & then, I see a member talking about taking prednisone. I probably know more about this drug than 99% of the members, since I have been on it for 30 years for chronic hives.

With that said, I just wanted to let you know a couple of things about this stuff.

#1- it is very important that you take this exactly as prescribed, which will be some kind of tapering dose. The reason is that when you take it, your adrenal glands basically go to sleep, & you need your adrenal glands to live. So if you decide you don't like it, or it has weird side effects, make sure you don't just quit your pack halfway through without checking with your Dr first. I'm not sure what the tapering schedule is for those of you who take the packs, I'm guessing starting at a high dose & going down 5 or 10 mg a day over a week or two. I'm on 10 mg a day, which is a relatively low dose, but if I were to try & get off of it, it would take about a year of tapering to "wake up" my adrenal glands, & not go through pretty awful withdrawals. I've had 2 remissions in 30 years, & went off it too fast, & it was miserable.

#2 - if you read the possible side effects, besides the stuff listed with just about all drugs I.e. trouble breathing, dizziness, depression, you know the usual stuff, it also talks about a puffy face, irability, etc, as well as things like loss of bone density, liver damage, glaucoma, etc. Of course, if you have questions about side effects of any drugs, you should talk to your dr or pharmacist, but the serious side effects like bone loss, glaucoma, etc are usually not going to be an issue if you take it once and awhile, it's people like me who have been on it long term that have to worry about that stuff. However, one side effect that almost always happens is what they call the "moon face", which freaks people out because all of a sudden your face is fat! That side effect will go away once you stop taking it, so far as I know, & from my own experience. Through the years, those close to me have been able to tell by my face when my hives were flaring really bad, & I had to up my dose. You should have seen me during my first pregnancy when I was on 40 mg a day for about 6 months; talk about a fat face!

One other thing too, is that it's very easy to gain weight, so you do want to watch while you eat, because as we all know, we can gain weight quickly but losing it is a whole nother story! I didn't have much of a weight issue when I was much younger, but now in my 40's...

I've had a Dr tell me that prednisone is in many ways worse for your body than heroin because of the many potential side effects for long term users. On the other hand, it is considered a miracle drug because it can reduce the swelling in everything as minor as poison oak to brain swelling. It as also used by a lot of asthma patients, & given to pregnant mothers who are in danger of delivering before the baby's lungs are fully developed to speed up the process.

#3- at least as far as my hives go, it is not a fast acting drug. My hives don't just go away 20 minutes after taking it, takes several hours. I'm guessing it would be the same for any type of swelling, which might make it seem like it's not working. If your dr prescribes it, you may want to ask your dr how long it will take to work if it's going to work, so you know what to expect.

Given it's ability to reduce all kinds of swelling, I can see why drs might want Spiney's to try it, & how it could be helpful for a bad flare up.

So if anyone who has taken it for back issues, I am curious to know if it helped you or not if you feel like responding to this thread. I hope it helped you, at least a little, & if you aren't familiar with it, I hope this information is helpful. I've learned a lot in the short time since I joined this forum, & I want to help others as they've helped me, so if you have any questions, feel free to ask,

We can't always control the cards we are dealt in life, but we can control how we play the hand


  • RennersChickRRennersChick Posts: 228
    edited 03/21/2014 - 5:19 PM
    I've taken it twice for my back. Both times, it helps just enough to function, but never really fixed the issue (both times being a herniation of a disc). I definitely was sort of lethargic on it.. also had constant food cravings.. I take a water pill on a normal basis and I noticed when i didn't take it while being on the prednisone. I'd swell a bit. Also had slight mood swings. Honestly nothing major. My doctor felt comfortable with how I responded and answered his questions about it so I continued the doses.

    If I was just taking it for inflammation or something like a pulled muscle, I think I would have had great results.

    Thanks for all the info, btw.
    36 yr old with one degenerative disc (L5-S1)
    3 rounds of Epidurals in 2013
    6 PT visits in 2013
    Microdiscectomy L5 S1 on 9/5/2013.
    Re-herniated in January 2014.
    Epidural on 3/3/14.
    A/PLIF (L5-S1) 6/3/14
  • My doctor wrote me a 10 day Rx for Prednisone. She wanted to see how it would reduce my inflammation vs Advil. I was to take 3 20mg tabs in the AM for 10 days. She also advised me to stop taking Advil and only use Tylenol while taking prednisone. Day 1 of taking it, my back never hurt more. Burned and throbbed all day like I didn't take a single Tylenol. I really didn't like it at all and it made me feel terrible. Thankfully the script on cost 75 cents to fill.

    I won't be taking them anymore, unless I get stung or poison ivy or something. Not for any kind of pain management.
    The man in black fled across the desert, and the gunslinger followed.
  • But as I stated above prednisone is a slow acting drug (at least as far as hives go) you might want to ask your dr how long after taking it you should feel the effects if it's going to work. 60 mg is a pretty high dose, so I would think you would see some improvement in swelling.

    Of course the decision is yours, I'm just sharing what I know about how it works. I hope you feel better.
    We can't always control the cards we are dealt in life, but we can control how we play the hand
  • DO NOT just stop taking the prednisone. You must taper off it, reducing the dosage slowly to avoid serious problems. Steroids are not a medication that you can start and just stop. Please call your doctor before stopping the medication. 60 mg is a substantial dose and suddenly stopping it can cause you serious complications.
  • I know this is an old thread, but I took the medrol dose pack two weeks ago for pars edema. it worked within three days. I went from pain 9/10 down to 2-3. however, within a week and a half, I'm back to where I was before starting it. I can see how it could help with inflammation, but I think it would need to be a longer course (at least in my personal experience).it didn't fix the actual problem, but it gave me the ability to cope with out pain meds for a short while. I did experience mood swings. so that was a drawback.
  • I just went through a five day dose of 40 mg a day. I felt OK while on it, but I crashed for two days after i stopped, felt miserable with no energy. And like everything else, it did zero for my numbness and pain.
  • I suffer from Osteoarthritis. When it's particularly bad the steroid packs do help me get it back under control, sometimes. For me it's worth a try. It does make me feel 'twitchy' & really interfers with my sleep. Like most things you just have to decide if the negatives are worth the positives. For me they often are because inflammation is one of my big issues.
    Osteoarthritis & DDD.
Sign In or Register to comment.